Arizona, 2009

Damaging Wind and Heavy Rain in Arizona, July 24, 2009

July 24, 2009 · NWS PSR · 2 events in 1 county or zone

Gusty winds from thunderstorms caused some damage and local flooding to parts of Yuma County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Gusty winds from thunderstorms caused some damage and local flooding to parts of Yuma County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 24, 3:00 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST FRI JUL 24 2009

.SYNOPSIS...
HIGH PRESSURE WILL SHIFT BACK TO THE NORTHEAST BRINGING INCREASED
MOISTURE TO THE REGION...ALONG WITH BETTER CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY. THE HIGH WILL SHIFT SOUTH LATE IN
THE WEEKEND AND INTO NEXT WEEK...BRINGING DRIER AND WARMER
CONDITIONS.

&&

.DISCUSSION...
LATEST RUC INITIALIZED WELL OFF THE PSR SOUNDING AND LOCAL ACARS
DATA AND CAPTURES THE MESO-VORTICES ACROSS THE AREA. THE PATTERN IS
SIMILAR TO YESTERDAY...WITH SEVERAL VORTS PRODUCING SCATTERED
PRECIPITATION WITHIN A MOIST ANTICYCLONIC FLOW.

FIRST AREA OF INTEREST FOR THIS AFTERNOON WILL BE ACROSS LA PAZ
COUNTY AND ACROSS THE SW DESERTS IN GENERAL. CONVECTION HAS
DEVELOPED AND SUPPORT IN THE FORM OF UPPER LEVEL
DIFFLUENCE/DIVERGENCE SUGGESTS IT SHOULD BECOME MORE ORGANIZED AS IT
LIFTS NORTHWARD UP THE CO RIVER VALLEY. THE SOUTH-CENTRAL DESERTS
HAVE BEEN INUNDATED BY DEBRIS CLOUDINESS THROUGH MUCH OF THE DAY
WHICH HAS SIGNIFICANTLY DELAYED HEATING...BUT ARE NOW SHOWING SIGNS
OF DESTABILIZING. STEERING FLOW IS WEAKER SO ISOLATED CONVECTION
WILL PRETTY MUCH BE HIT AND MISS. THUNDERSTORM ACTIVITY ACROSS SE AZ
HAS BEEN SLOW TO DEVELOP...THOUGH OUTFLOWS CERTAINLY HAVE THE
POTENTIAL TO PRODUCE ADDITIONAL ACTIVITY ACROSS PINAL AND SOUTHERN
GILA COUNTIES. THE MOGOLLON RIM IS RELATIVELY ACTIVE...THOUGH 25 KT
SOUTHERLY FLOW IS UNFAVORABLE FOR BRINGING STORMS INTO THE CWA.
ANOMALOUSLY HIGH PWATS CONTINUE TO POINT TO THE POTENTIAL FOR
LOCALIZED FLOODING WITH THE STRONGEST STORMS AS OPPOSED TO DRY
MICROBURST WINDS.

SATURDAY...ANTICYCLONE ACROSS THE FOUR CORNERS WILL SLIDE SOUTHEAST
INTO NM. REMNANT VORT LOBE WILL STILL PROVIDE SUFFICIENT UVM FOR
STORMS ACROSS THE CO RIVER VALLEY. DEBRIS CLOUDINESS SHOULD NOT BE
AS MUCH OF AN INHIBITING FACTOR AND CONVECTIVE PARAMETERS IMPLY
ISOLATED-SCATTERED CONVECTION ACROSS MUCH OF SOUTH-CENTRAL AZ.
STRONG DOWNBURST WINDS LOOK TO BE A THREAT WITH THE STRONGEST STORMS.

PREVIOUS DISCUSSION...
SUNDAY...BOTH THE GFS AND ECMWF INTRODUCE A SHIFT OF THE UPPER LEVEL
RIDGE TO THE SOUTH-SOUTHWEST DUE TO PROGRESSIVE SHORT WAVE TROFS
MOVING ACROSS THE NORTHERN CONUS. THIS WILL SET UP A DRIER
NORTHWESTERLY FLOW OVER OUR CWA...BASICALLY ENDING THE THREAT FOR
STORMS OVER SOUTHEAST CALIFORNIA AND OVER THE SOUTHWEST AZ
DESERTS...FURTHER DWINDLING CHANCES OVER SOUTH-CENTRAL AZ TO SLIGHT
(AT BEST). THE 00Z GFS SHOWS A 597DM HIGH CENTERED OVER CENTRAL AZ
BY SUNDAY AFTERNOON. IF THE AIRMASS DRIES AND THE LOW LEVEL MOISTURE
LEAVES...SUBSIDENCE FLOW AROUND THE HIGH COULD LEAD TO TEMPERATURES
SUNDAY (AND MONDAY) AFTERNOON BEING QUITE HOT FOR THIS TIME IN
JULY...RANGING FROM 109-112 DEGREES ACROSS PORTIONS OF MARICOPA
COUNTY INCLUDING THE PHOENIX METRO AREA. THIS COULD WE APPROACH
EXCESSIVE HEAT WARNING CRITERIA AND WILL NEED TO BE MONITORED.

MONDAY THROUGH FRIDAY...MODELS SUGGEST THAT THE RIDGE CONTINUES TO
STRUGGLE TO REBUILD AND INTENSIFY OVER THE WESTERN UNITED
STATES...GIVING WAY TO THE INFLUENCE OF A BROAD TROF THAT EXPANDS
ACROSS THE CENTRAL CONUS. THIS IS TRULY AN ANOMALOUS PATTERN FOR
THIS TIME OF THE YEAR DURING THE SUMMER AND THE MONSOON. IF IT HOLD
AND COMES TO PASS...MOISTURE WILL BE MINIMAL...BUT TEMPERATURES WILL
BE CONSIDERABLY COOLER WITH 589-590DM HEIGHTS OVER THE DESERT
SOUTHWEST. FOR NOW COOLING TEMPERATURES GRADUALLY AND MAINTAINING
ONLY SLIGHT CHANCES OF PRECIPITATION OVER FAR EAST PORTIONS OF
SOUTHERN GILA COUNTY THROUGHOUT THE EXTENDED.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...CONSIDERABLE DEBRIS
CLOUDINESS WILL LINGER INTO THE AFTERNOON HOURS...WITH AN OUTSIDE
RISK OF AN ISOLATED SHOWER. OTHERWISE...IF SUFFICIENT SUNSHINE AND
AFTERNOON WARMING COMMENCE...AIRMASS WILL DESTABILIZE AND LEAD TO
MORE EVENING THUNDERSTORMS AT SOUTH-CENTRAL AZ AIRFIELDS. THERE
REMAINS LOW CONFIDENCE IN TIMING AND POTENTIAL WIND SHIFT
IMPACTS...BUT WITH TCU AND A FEW THUNDERSTORMS ALREADY DEVELOPING
WELL E AND SE OF METRO PHOENIX...THERE REMAINS A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE AREA THIS AFTERNOON AND EVENING. THE
STEERING FLOW IS OUT OF THE SOUTHEAST TODAY...THUS...WILL CONTINUE
TO MONITOR THE ACTIVITY NEAR KTUS. EXPECTING WINDS TO BEHAVE IN
NORMAL DIURNAL FASHION WITH PERHAPS A LATER TURN TO WESTERLY THIS
AFTERNOON DUE TO THE CLOUD COVER THIS MORNING. WIND SPEEDS SHOULD
REMAIN GENERALLY LESS THAN 12 KNOTS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...LIGHT SHOWERS AND A FEW ISOLATED THUNDERSTORMS THAT WERE IN
THE KBLH AREA THIS MORNING WILL CONTINUE TO MIGRATE NORTHWESTWARD.
HOWEVER...FAVORABLE DYNAMICS ALONG WITH SUFFICIENT MOISTURE AND
INSTABILITY WILL LEAD TO A CHANCE OF THUNDERSTORMS THIS
AFTERNOON/EVENING AT BOTH KBLH/KIPL. FOR NOW...WILL HAVE MENTION OF
CB CLOUDS IN TAFS THIS AFTERNOON/EVENING AS TIMING AND EXACT
LOCATION REMAIN UNCERTAIN...BUT IT COULD BE AN ACTIVE DAY WX-WISE.
OTHERWISE...LIGHT WINDS EXPECTED AWAY FROM THUNDERSTORMS...GENERALLY
LESS THAN 12 KTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
HIGH PRESSURE WILL BE SHUNTED SOUTH...PERHAPS AS FAR SOUTH AS NW
MEXICO...BY MONDAY AS TROUGHING TO THE N EXERTS ITS INFLUENCE. THIS
WILL RESULT IN A BREAK IN THE MONSOON EARLY NEXT WEEK AS DRIER
WESTERLY FLOW INFILTRATES THE AREA. ONLY A SLIGHT CHANCE AT BEST OF
DAILY THUNDERSTORMS OVER SOUTHERN GILA COUNTY THRU THURSDAY.
SUNDAY WILL BE A DOWNTURN DAY...WITH A SLIGHT CHANCE OF STORMS
REMAINING OVER THE SOUTH-CENTRAL AZ LOWER DESERTS. EXPECT TEMPS TO
WARM UP AGAIN OVER THE WEEKEND AND EARLY NEXT WEEK BEFORE GRADUALLY
LOWERING AS NEXT WEEK CONTINUES. MEANWHILE...MINIMUM RELATIVE
HUMIDITIES WILL LOWER TO AROUND 15 PERCENT NEXT WEEK AT MANY OF THE
WARMEST DESERTS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/MEYERS/ESTLE
AVIATION...PADDOCK
FIRE WEATHER...ESTLE
Hazardous weather outlook, Jul 24, 5:23 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
523 AM MST FRI JUL 24 2009

AZZ022-023-027-028-251230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
523 AM MST FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME BECOMING
SEVERE. STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN
EXCESS OF 50 MPH...DENSE BLOWING DUST...AND LOCALLY HEAVY RAINFALL
THAT COULD QUICKLY LEAD TO FLOODING OF AREA ROADWAYS...WASHES AND
OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...THE ATMOSPHERE DRIES OUT BUT THERE IS STILL A SLIGHT
CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS AND ASSOCIATED
WEATHER HAZARDS.

SUNDAY AND MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 109-112
DEGREES ACROSS MARICOPA COUNTY BOTH DAYS. IT IS A POSSIBILITY THAT
THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED SUNDAY AND MONDAY.
TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-251230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
523 AM MST FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME BECOMING
SEVERE. STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN
EXCESS OF 45 MPH...AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO
FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...THE ATMOSPHERE DRIES OUT BUT THERE IS STILL A SLIGHT
CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS AND ASSOCIATED
WEATHER HAZARDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-251230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
523 AM MST FRI JUL 24 2009 /523 AM PDT FRI JUL 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME BECOMING
SEVERE. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS IN EXCESS OF 50 MPH...AREAS OF DENSE BLOWING DUST AND
SAND...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY LEAD TO FLOODING
OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...THE ATMOSPHERE DRIES OUT BUT THERE IS STILL A SLIGHT
CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS AND ASSOCIATED
WEATHER HAZARDS.

SUNDAY AND MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 110-114
DEGREES ALONG PORTIONS OF THE LOWER COLORADO RIVER VALLEY AND
SOUTHEAST CALIFORNIA. IT IS A POSSIBILITY THAT THRESHOLDS FOR
EXCESSIVE HEAT MAY BE REACHED SUNDAY AND MONDAY. TEMPERATURE
FORECASTS SHOULD BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Yuma radar (KYUX), 49 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 24, 3:15 PM MST to 3:25 PM MST
Where
Yuma County, 3.15 mi SW of Wellton to 2.89 mi W of Wellton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
32.635, -114.164

Several power poles were downed due to strong thunderstorm winds.

Heavy Rain, Yuma

When
July 24, 3:30 PM MST to 3:45 PM MST
Where
Yuma County, 0.58 mi W of Wellton
Reported by
Fire Department/Rescue
Coordinates
32.670, -114.140

Local flooding reported in Wellton. The heavy rain along Interstate 8 near Araby Road may have contributed to a two-vehicle collision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174506, 174505.